MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN039788
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while in use on a patient, the balloon ruptured.The issue was resolved by removing the catheter.A 2nd catheter was not inserted.There was a report of patient death.The device did not cause or contribute to the patient's death.The medical judgement was made by the doctor in charge.Inquiries were made to the customer regarding additional information about the death but the customer did not respond.If additional information is received, the complaint file will be updated.
 
Additional Manufacturer Narrative
(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Additional Manufacturer Narrative
(b)(4).The reported complaint of "balloon rupture" is not able to be confirmed.The product was not returned for investigation.Based on a review of the device history record (dhr), the product met specification upon release.The root cause of the complaint is undetermined.No further action required at this time.The reported complaint will be monitored for any developing trends.If the product is returned at a later date, a full investigation of the sample will be completed.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) with the original packaging box that matches the serial number on the returned sample.Upon return, the iabc bladder was noted withdrawn through the teflon sheath; the sheath was noted separated from the iabc with buckling to the sheath body.The one-way valve was tethered to the short driveline tubing.The bladder was fully unwrapped.The central lumen was noted broken at approximately 1.6cm from the iabc distal tip.Bends to the iabc central lumen were noted at approximately 7.5cm, 21.8cm , and 37.8cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned iabc; no obvious blood was noted within the helium pathway.Based on the event details and the returned state of the device, the damage to the central lumen likely occurred upon or after removal of the device from the patient.Since the iabc bladder was noted withdrawn through the sheath, a customer in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed.Upon aspiration, water was unable to be consistently pulled into the syringe.The attempt to flush resulted in bladder inflation.The results are consistent with the previously noted broken central lumen.The iabc was leak tested and 3 leak sites were immediately noted and located at the distal tip, the iabc luer, and around the bifurcate bushing bond.Upon microscopic inspection, the leak from the bifurcate bushing occurred from the adhesive bond at the bifurcate bushing.The leak sites at the luer and distal tip are consistent with the previously confirmed broken central lumen, which likely occurred upon or after removal of the device; therefore, the most likely cause of the reported issue was the leak from the bifurcate bushing adhesive.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iab distal tip.The guidewire exited the central lumen and entered the bladder at the previously noted central lumen break.No blood or debris was noted.The guidewire was front loaded through the iab luer.The guidewire exited the central lumen and entered the bladder at the previously noted central lumen break.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab leak suspected is confirmed.During the complaint investigation, an external leak is confirmed from the intra-aortic balloon catheter (iabc) bifurcate bushing adhesive.Unrelated to the reported complaint, the returned iabc bladder was found withdrawn through the teflon sheath and buckling was noted to the sheath extrusion.This indicates the user did not follow the instructions for use (ifu) and could result in damage to the device.As a result, a customer in-service has been requested to review the ifu with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the external leak from the iabc bifurcate bushing adhesive.The root cause is manufacturing related.A non-conformance has been initiated to further investigate the issue.Other remarks: n/a corrected data: n/a.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16713812
Report Number3010532612-2023-00207
Device Sequence Number11174990
Product Code DSP
UDI-Device Identifier10801902145731
UDI-Public10801902145731
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model NumberIPN039788
Device Catalogue NumberIAB-06840-U
Device Lot Number18F22E0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2023
Supplement Date Received by Manufacturer05/11/2023
05/23/2024
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date05/18/2023
05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale
Patient Weight66 KG